Dr Jules Eden, dive medicine specialist and founder of e-med, answers divers' questions - as published in Sport Diver magazine:
Q - As an older diver I find my bones and joints are cracking and creaking with ever increasing frequency. One of the penalties of advancing years I suppose. However the reason for my email is that I have been diagnosed with glaucoma. As I understand it, for some reason the pressure has increased in my eye but the specialist didn't know whether my vision would be affected by the additional pressures of diving. Can you please enlighten us both?
A - I’ll do my best. As you correctly say, glaucoma is a condition in which increased pressure in the eye can lead to damage to the optic nerve and consequent visual loss. You would expect, therefore, that the high external pressures of diving might worsen the condition, but this doesn’t appear to be the case. This is because the eye is filled with a gelatinous substance that is essentially incompressible, so the water pressure doesn’t actually affect the internal pressure of the eye. However, some of the medications used to treat glaucoma can have side effects that might endanger underwater safety – beta blockers in particular may cause disturbances of heart rate, blood pressure and breathing, so exercise tolerance and lung function might need assessing. Other drugs such as Diamox (acetazolamide) and related compounds can cause tingling of the extremities and mental fuzziness – leading to potential confusion with symptoms of DCS. So you need to be careful diving if you’re taking any medications for the glaucoma, and I would strongly advocate visiting a dive doc first.
Q - I currently have pressure on my eyes and was prescribed Timolol Maleate by my Eye Doctor to equalize my eye pressure. I read in your FAQ that glaucoma should not pose any problem to scuba diving. Does it apply to me and my condition? Your help is greatly appreciated.
A - Diving does not exert any more pressure on your eyes so diving with a glaucoma is acceptable. The 2 things you should look out for though are mask squeeze where insufficient air is in your mask which could cause problems, and the fact that very rarely the eye drops you are using can have a wider effect on your body. Timolol is a beta blocker and in theory could reduce your heart rate enough that your tolerance to exercise is affected. So if you have noticed this as an effect you should see a local diving doctor to have a fitness check so that you don't discover that you get short of breath on a dive where a lot of exertion is needed.
Q - As somebody keen to learn to dive I wondered if there is any information on the effects of diving on the eyes.
I have a type of glaucoma which caused high pressure in my eye and resulted in an operation which built in a drainage channel to relieve the pressure. There is a permanent stitch in the eye to prevent this from healing but no other signs.
I have noticed pain in my eye when flying, although this could be caused by the dry air.
My specialist was unable to discover any information/research regarding the effects of diving and suggested I contact a Dive expert. I hope you can send me some information regarding this.
A - This is a very difficult one.
The key thing is mask squeeze.
When you descend to depth , the air in your mask contracts, this may cause problems if you've had the operation. There is a chance that the negative pressure could affect your eye.
But as your husband will tell you there are ways to prevent this by blowing air into your mask on descent to stop this from happening.
The pressure at depth should not be a problem as you only dive for a short while and if you can equalise the pressure in your mask then it shouldn't be any different to normal atmospheric pressure on land.
My only other concern is that of infection if you have an open stitch exposed to the elements, but the sea is no more polluted than bath water at times, However if you do experience any redness in the eye after diving then you may need to start antibiotics very quickly.